Kansas, 2001

Damaging Winds in Kansas, April 6, 2001

April 6, 2001 · NWS TOP · 3 events in 2 counties and zones

Thunderstorms developed over north central Kansas the evening of the 6th and produced numerous reports of strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed over north central Kansas the evening of the 6th and produced numerous reports of strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 6, 12:55 PM CST, 8 hours 55 minutes earlier.

Area forecast discussion, Apr 6, 12:55 PM CST, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
155 PM CDT FRI APR 6 2001

SEVERE WEATHER POTENTIAL MAIN CONCERN BUT THAT ONLY IN EARLY PART OF
FORECAST.

INGREDIENTS COMING TOGETHER FOR MAJOR SVR WEATHER OUTBREAK THROUGH
THIS EVENING. STG WIND FIELDS APPEAR SUFFICIENT FOR DAMAGING WINDS.
HELICITY VALUES AND INSTABILITY GOOD FOR ISOLD TORNADOS AT LEAST
INTO EARLY EVENING. LATER EVENING BECOMES MORE A WIND EVENT. SQUALL
LINE MOVES THROUGH LATE EVENING SCOURING OUT MOISTURE...BUT WITH SFC
LOW STILL INTENSIFYING...WINDY CONDS WILL PERSIST.

GRADIENT STILL SUFFICIENT FOR WINDY CONDS IN THE MORNING...BUT
RELAXES IN THE AFTERNOON FOR DMSHG WINDS. LTL OF CONSEQUENCE UNTIL
SUNDAY NIGHT...WHEN QUESTION IS WHETHER MOISTURE IS SUFFICIENT FOR
REDEVELOPMENT OF TSTMS. FOR NOW WILL HOLD WITH DRY
FORECAST...THROUGH SUNDAY NIGHT.

WILL LEAN TOWARD MAV NUMBERS RE. TEMPERATURE FORECAST.

.TOP...NONE$

In the hours before

Special weather statement, Apr 6, 8:45 PM CST, 1 hour 5 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-070600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
945 PM CDT FRI APR 6 2001

...VERY STRONG WINDS FOR MUCH OF CENTRAL AND EASTERN KANSAS INTO THE
EARLY MORNING HOURS...

STRONG...AND EVEN DAMAGING WINDS CAN BE EXPECTED TO MOVE SOUTHWEST
TO NORTHEAST ACROSS CENTRAL AND EASTERN KANSAS THROUGH 1 AM.  SOME
OF THESE WINDS WILL NOT BE ASSOCIATED WITH RAIN OR THUNDERSTORMS.
PERSONS ACROSS MUCH OF CENTRAL AND EASTERN KANSAS CAN EXPECT WINDS
OF 40 TO 55 MPH...WITH WINDS WELL OVER 70 MPH POSSIBLE WITH THE
THUNDERSTORMS.

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS.  BE PREPARED
FOR THESE STRONG WINDS THROUGH ABOUT 1 AM AND REMAIN INDOORS...AWAY
FROM WINDOWS.
Local storm report, Apr 6, 9:05 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CDT FRI APR 06 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0957 PM    3 SW TESCOTT              KS    70 MPH TSTM GUST
04/06/01   OTTAWA
Local storm report, Apr 6, 9:32 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1032 PM CDT FRI APR 06 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    4 ESE GLASCO              KS    70 MPH TSTM GUST
04/06/01   CLOUD

1010 PM    TESCOTT                   KS    WIND DAMAGE
04/06/01   OTTAWA                          POWER LINES DOWN.

1023 PM    4 SE CONCORDIA            KS    s70 MPH TSTM GUST
04/06/01   CLOUD

1026 PM    5 ENE GLASCO              KS    70 MPH TSTM GUST
04/06/01   CLOUD
Local storm report, Apr 6, 9:49 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1049 PM CDT FRI APR 06 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1034 PM    LAMAR                     KS    60 MPH TSTM GUST
04/06/01   OTTAWA

1035 PM    2 E AGENDA                KS    70 MPH TSTM GUST
04/06/01   REPUBLIC

1035 PM    11 W PALMER               KS    70 MPH TSTM GUST
04/06/01   WASHIjNGTON

The radar

The Topeka radar (KTWX), 95 km away, was scanning. The volume nearest the first event began at 03:52 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dickinson

When
April 6, 9:50 PM CST
Where
Dickinson County, 2 mi NE of Solomon
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.933, -97.333

Thunderstorm Wind, Clay

When
April 6, 9:50 PM CST
Where
Clay County, 2 mi SW of Clifton
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.550, -97.300

Thunderstorm Wind, Dickinson

When
April 6, 9:58 PM CST
Where
Dickinson County, Pearl
Measured
57 kt (66 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.850, -97.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240007, 5240008, 5240009.